Winter Weather, Andrews
- When
- December 22, 1:30 AM CST to 10:00 AM CST
- Where
- Andrews forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
The first of two winter storms to impact the region in the days prior to Christmas struck the Permian Basin of west Texas during the morning of the 22nd. An arctic airmass invaded much of the central United States on the 21st.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The first of two winter storms to impact the region in the days prior to Christmas struck the Permian Basin of west Texas during the morning of the 22nd. An arctic airmass invaded much of the central United States on the 21st. Strong upper level jet stream winds developed over the southern periphery of this airmass by early on the 22nd. Ascending air associated with the jet combined with the cold airmass to produce a round of accumulating snowfall over west Texas. The heaviest accumulations were across the northeastern Permian Basin where slick and snow packed conditions resulted in major traffic problems along Interstate 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 2:31 PM CST, 10 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CST TUE DEC 21 2004 .SHORT TERM... COLD AIR IS OVERSPREADING THE CWA BEHIND A COLD FRONT THAT MOVED INTO THE REGION THIS MORNING. THE FRONT IS EXPECTED TO MOVE THROUGH THE CWA BY MIDNIGHT. AN UPPER LEVEL SHORTWAVE WILL ROTATE AROUND THE BASE OF THE LONGWAVE TROUGH AND PROVIDE THE NORTHERN SECTIONS OF THE CWA WITH THE POSSIBILITY OF PRECIPITATION LATE TONIGHT. WILL INTRODUCE CHANCE POPS OVER THE EXTREME NORTHERN PERMIAN BASIN LATE TONIGHT AND OVER SOUTHEAST NEW MEXICO WHERE HIGHER H7 TO H5 LAPSE RATES WILL EXIST. OVER THE CENTRAL PERMIAN BASIN...WILL CARRY ISOLATED POPS ON THE SOUTHERN EDGE OF THE BEST LIFT. WITH FAIRLY DRY AIR AND LOW PRECIPITABLE WATERS OVER THE CWA...WILL CONTINUE LOW POPS OVER THE NORTHERN CWA. SINCE MOST OF THE DYNAMICS WILL BE NORTH OF THE CWA WILL FOREGO ANY ADVISORIES AT THIS TIME. LATER SHIFTS MAY HAVE TO ADJUST IF PRECIPITATION ENDS UP HEAVIER THAN CURRENTLY EXPECTING. BOTH THE GFS AND ETA STRENGTHEN A SURFACE LOW ALONG THE FRONTAL BOUNDARY OVER THE RIO GRANDE VALLEY TONIGHT...WITH SURFACE CYCLOGENESIS STRONGER IN THE GFS. THIS WOULD INHIBIT THE COLD AIR INTRUSION SOMEWHAT...BUT NOT COMPLETELY SOLD ON THE STRONGER SURFACE LOW. THEREFORE...WILL RAISE TEMPS A LITTLE OVER THE SOUTHWESTERN HALF OF THE CWA TONIGHT...WHICH IS GENERALLY A CONSENSUS OF THE MODELS. .LONG TERM... BROAD UPPER TROUGH OVER THE CONUS TODAY WILL AMPLIFY MORE TONIGHT AND WEDNESDAY...SETTING UP A TRACK FOR SHORTWAVE TROUGHS TO PASS OVER THE AREA THROUGH WEEK/S END. NATURALLY...SOME OF THE MODELS WANT TO HASTEN THE LONGWAVE TROUGH EASTWARD...WHILE OTHERS ARE SLOWER...IF NOT CUTTING OFF A LOW OVER THE SOUTHWEST U.S. MEANWHILE...ARCTIC AIR WILL BE MAKING SOUTHWARD PROGRESS IN THE LEE OF THE ROCKIES...AND WILL ARRIVE IN EARNEST WEDNESDAY NIGHT AND THURSDAY. THINK WE/LL HAVE LIGHT PRECIPITATION GOING AT THE START OF THE PERIOD AS THE FIRST SUCH SHORTWAVE TROUGH BEGINS TO TRANSLATE EAST OVER THE AREA. MOISTURE APPEARS LIMITED AS THE SOURCE IS MID AND UPPER LEVEL MOISTURE ACCOMPANYING THE SHORTWAVE TROUGH WHICH ARRIVES FROM OVER THE ROCKY MOUNTAINS. THERE IS SOME UNCERTAINTY OVER HOW STRONG A SURFACE LOW WILL DEVELOP ALONG THE FRONTAL BOUNDARY OVER THE RIO GRANDE RIVER VALLEY LATER TODAY AND TONIGHT. HAVE COMPROMISED BETWEEN THE TWO...WHICH YIELDS TEMPERATURES COLD ENOUGH THROUGH THE COLUMN TO SUPPORT LIGHT SNOW...EXCEPT FOR A THIN RIBBON OF RAIN/SNOW MIX ROUGHLY ALONG THE PECOS RIVER VALLEY. THIS DIFFERENCE ALSO PROMPTED RAISING MAX TEMPERATURES A LITTLE WEDNESDAY FROM THE PECOS RIVER AND TO THE SOUTHWEST. IN AREAS RECEIVING SNOW...THINK A GOOD DEAL OF THE INITIAL PRECIPITATION WILL SERVE TO COOL/MOISTEN THE LOWER LEVELS. SO...EXPECT AMOUNTS WILL REMAIN BELOW AN INCH AND WILL NOT ISSUE ANY ADVISORIES ATTM. WILL INSTEAD DEFER TO SUBSEQUENT SHIFTS TO SEE HOW HEAVY PRECIPITATION WILL BE. IT APPEARS SOME OF THE DILEMMAS WILL BE RESOLVED COME WEDNESDAY NIGHT AND THURSDAY AS ARCTIC AIR INVADES THE AREA. WILL KEEP LIGHT SNOW/SNOW SHOWERS GOING FOR MUCH OF THE AREA AS ADDITIONAL SHORTWAVE TROUGHS NAVIGATE THE BASE OF LONGWAVE TROUGH. MOISTURE STILL APPEARS TO BE FAIRLY LIMITED...SO NOT EXPECTING MUCH ACCUMULATION. ONE THING AM FAIRLY CERTAIN OF...TEMPERATURES WILL BE COLD. GOING WITH TEMPERATURES MAINLY NEAR OR BELOW FREEZING THROUGH FRIDAY. WIND CHILLS WILL DIP INTO THE SINGLE DIGITS AT TIMES...EVEN WHEN WINDS ARE RELATIVELY LIGHT. FORECAST MAX TEMPERATURES MAY STILL BE TOO HIGH THURSDAY AND FRIDAY...SO LATER SHIFTS THIS WEEK MAY HAVE TO CHECK INTO THE QUALITY OF THE AIRMASS...ESPECIALLY SINCE WIND CHILLS COULD BECOME A PROBLEM PARTICULARLY IN AND NEAR THE HIGHER TERRAIN WHERE WIND SPEEDS MAY BE GREATER. DISAGREEMENT REARS IT/S UGLY HEAD BY WEEK/S END. GFS...SUPPORTED SOMEWHAT BY THE LATEST ECMWF...IS CUTTING OFF A LOW OVER THE DESERT SOUTHWEST BY THURSDAY AFTERNOON. THIS UPPER LOW THEN SWINGS SOUTHEASTWARD...AND ENDS UP PASSING THE CWA TO THE SOUTH OF THE BIG BEND REGION. IF THIS PLAYS OUT...WE COULD SEE ADDITIONAL SNOW MAINLY OVER THE SOUTHERN HALF OF THE CWA ON FRIDAY NIGHT AND SATURDAY. FOR NOW...WILL HOLD OFF INTRODUCING ANY POPS UNTIL THERE IS MORE CERTAINTY IN THIS COLDER/WETTER SOLUTION. THIS ALSO PREVENTED THE CHANGING OF TEMP AND SKY GRIDS...ESPECIALLY CHRISTMAS DAY. UPPER RIDGING DEFINITELY BEGINS TO SPREAD EASTWARD OVER THE CWA. THEREFORE...HAVE LEFT MUCH OF INHERITED GRIDS THROUGH THE WEEKEND AS THEY ARE. THANKS FOR THE COORD ABQ...LUB...SJT...AND EWX. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 30 33 18 24 / 20 30 20 10 CARLSBAD NM 34 36 18 28 / 20 20 30 20 DRYDEN TX 40 49 23 30 / 0 0 10 20 FORT STOCKTON TX 35 48 21 28 / 0 10 20 20 GUADALUPE PASS TX 34 36 18 27 / 20 10 30 20 HOBBS NM 31 32 17 26 / 30 30 30 10 MARFA TX 32 46 19 31 / 0 0 20 20 MIDLAND INTL AIRPORT TX 31 34 18 25 / 10 30 30 10 ODESSA TX 31 34 18 26 / 10 30 30 10 WINK TX 34 33 19 29 / 10 20 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 54/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST TUE DEC 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CST (100 PM MST) TUE DEC 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT COLDER TEMPERATURES WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION TONIGHT...PRECIPITATION WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO...AND THE NORTHERN AND CENTRAL PERMIAN BASIN. INITIALLY THE PRECIPITATION WILL FALL AS A MIX OF LIGHT RAIN AND SNOW. BY LATE TONIGHT...LOCATIONS NORTH OF INTERSTATE 20 WILL SEE ALL LIGHT SNOW...WITH ONLY EASTERNMOST PORTIONS OF THE PERMIAN BASIN STILL SEEING A LIGHT RAIN AND SNOW MIX. LITTLE TO NO ACCUMULATION OF SNOW IS EXPECTED. ICY SPOTS COULD DEVELOP ON SOME AREA BRIDGES... BUT MAINLY OVER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MUCH COLDER AIR WILL SPREAD ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO ON WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...BRINGING SOME OF THE COLDEST AIR TO THE REGION IN RECENT YEARS. THE COLDEST TEMPERATURES WILL OCCUR WEDNESDAY AND THURSDAY NIGHTS WHEN TEMPERATURES WILL FALL INTO THE TEENS OVER MOST OF THE REGION. EVEN LIGHT WINDS WILL RESULT IN WIND CHILL VALUES IN THE SINGLE DIGITS AND TEENS AT TIMES. LIGHT SNOW WILL BE POSSIBLE OVER THE REGION WEDNESDAY THROUGH CHRISTMAS EVE...HOWEVER AMOUNTS WILL BE LIGHT AND LITTLE ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS THE POTENTIAL FOR WINTER WEATHER CONTINUES THIS WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1238 AM CST WED DEC 22 2004 TXZ061-220715- ECTOR TX- 1238 AM CST WED DEC 22 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN ECTOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER GOLDSMITH AT 1238 AM CST... MOVING EAST AT 35 MPH. PERSONS IN GOLDSMITH...GARDENDALE...AND THE NORTH SIDE OF ODESSA SHOULD PREPARE FOR WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF MARBLES.
The national radar mosaic for the moment the first event began.
5 winter weather, 2 winter storm. Local standard time, as filed.
Snowfall resulted in accumulations between one and three inches over the northern Permian Basin of west Texas during the morning of the 22nd. Portions of Interstate 20 were closed near Loraine in Mitchell County, where a three inch deep snow pack covered the driving surface and resulted in a major accident. Several hundred vehicles were backed up on the interstate in northeastern Mitchell County by 08:00 CST. Meanwhile, in the western portions of the county, several semi-trucks overturned on slick highways. Accidents also were reported in Howard County. Snowfall totals across the Permian Basin included:Lamesa........3 inchesLoraine........3 inchesSeminole.....1 inchAndrews......1 inchBig Spring...1 inch
Winter storm conditions developed over the northeastern Permian Basin of west Texas during the early morning hours of the 22nd. Heavy snowfall resulted in numerous traffic problems on area highways. Reported storm total accumulations included:Gail.........6 inchesSnyder.....4 inches
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427971, 5427972, 5427973, 5427974, 5427975, 5427976, 5428788.